Rebound headache is a type of chronic headache that can result from overuse of pain medicines. This is often a problem for people who have frequent, severe headaches.
A rebound headache occurs once pain medicine has worn off, prompting a person to take another dose. This can lead to a cycle of more frequent headaches and taking higher doses of medicine more often until a person builds up a tolerance. Eventually a headache results whenever the medicine is stopped. At that point, the person can't stop taking the pain relievers without having a headache.
Treating rebound headache can be hard. To break the cycle, medicine may be needed that helps prevent headaches, and the person needs to avoid pain medicine when headaches occur. Gradually, headaches may become less frequent and less severe.
Current as of: July 10, 2014
Author: Healthwise Staff
Medical Review: Kathleen Romito, MD - Family Medicine & Anne C. Poinier, MD - Internal Medicine & Karin M. Lindholm, DO - Neurology
Public Health Alerts
Public health alerts include information about outbreaks, advisories and product recalls. Click on the links below to read the most recent alerts, or visit our Public Health Alerts web page.
Tell Us About Your Visit
FIND Services and Resources
If you are looking for health services in your community, you can use our directory to FIND hospitals, clinics, and other resources.
To learn more, visit Healthwise.org
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Is it an emergency?
If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be life-threatening. Call 9-1-1 or the local emergency number immediately. If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.